There’s a difference between “allergy” and “sensitivity.” Even a small dose of a drug or substance can cause an allergic reaction. For instance, my great-grandson, Caleb, is allergic to peanuts. His babysitter made herself a peanut butter sandwich. Then she carefully wiped the knife off (but didn’t wash it) before making a jelly sandwich for Caleb. The tiny residue of peanut butter left on that knife was enough to make Caleb sick.
On the other hand, a LBD caused-sensitivity makes a person react to a normal dose as though it were an overdose. That person might be able to tolerate a smaller dose just fine. Although some drugs, such as Haldol and most sleep aids are too strong or too dangerous to experiment with, others might be worth the effort if they meet these criteria:
The drug is considered mild, such as Ativan and most OTC drugs. Lewy-savvy physicians sometimes prescribe low doses of Ativan for anxiety or agitation.
Side effects are temporary, lasting only as long as the drug is in the body. Atypical antipsychotics, most OTCs and many pain medications fit this criterion.
Doses are small, perhaps even a quarter of the normal amount. Such tiny doses of pain medications like morphine may handle the pain with no unwanted side effects.
The drug is monitored carefully. Stop it as soon as unwanted symptoms appear.
Always discuss such experiments with the physician first. There may be something you don’t know that would make it a bad idea.
Some people are so sensitive to drugs they would want to avoid all potentially Lewy-dangerous drugs.
Red had some MCI but he was doing all right. Then he got dehydrated. He started hallucinating and having delusions that made him violent. The doctor gave him what she said was a mild anti-psychotic and it hit him awfully, constricting his muscles. He had been walking without even a cane before he got sick. Now he was almost bedridden. I couldn’t care for him by myself and so I had to put him in a nursing home. He kept acting out and they kept medicating him. I finally convinced them to try taking him off all the drugs. It worked. He calmed down and his dreams stopped. But it took almost a month for Red’s muscles to relax. And even then, he was in a wheelchair. He was never able to walk again. –Jo
Red happened to be one of those who are not only very sensitive but are triggered by many drugs, even those that often help others with LBD. With any Lewy disorder, drugs should be started out in VERY small doses and increased until they provide the effect wanted OR they cause a problem. They should be stopped at the first sign of a problem. It won’t get better and will likely get worse.
Notice that Red didn’t recover right away after the drugs were withdrawn. People also vary as to how long it will take to get the drugs out of their system. This is because just as Lewy makes a normal dose react as an overdose, it slows the body’s normal process of flushing out the drugs.
Because caregivers tend to be more aware of the dangers of these drugs than even many medical professionals, you need to be ready to act proactively, speak up to the medical community and insist on your rights. Finally, although there is a definite difference between an allergy and a sensitivity, it is a good idea to answer the always asked question "Is your loved one allergic to anything?" with a list of known Lewy-dangerous drugs and any to which he, personally, has had a bad reaction. The main goal here is to prevent him from getting the drugs so don't quibble about definitions!
The authors of this blog are not physicians. We report what we and other caregivers have learned by experience, from physicians and from the literature. This blog is informational only. You should always talk with a physician about individual issues.